Montana, 2009

Winter Storm in Montana, December 25 to 26, 2009

December 25 to 26, 2009 · NWS GGW · 1 event in 1 county or zone

Four to seven inches of heavy snow accumulated in portions of Wibaux County. Strong winds created drifts of four feet an higher throughout the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Four to seven inches of heavy snow accumulated in portions of Wibaux County. Strong winds created drifts of four feet an higher throughout the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 25, 3:26 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 25, 3:26 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
326 AM MST FRI DEC 25 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
AS THE MAJOR WINTER STORM RAMPS UP OVER CENTRAL PLAINS...THE
NORTHWESTERN PERIPHERY BACKS INTO THE EASTERN ZONES OF OUR CWA
TODAY AND TONIGHT SPREADING LOW CLOUDS AND SNOW. WITH A SURFACE
HIGH PARKED OVER SOUTHERN SASKATCHEWAN A SURFACE GRADIENT DEVELOPS
NEAR THE NORTH DAKOTA BORDER PRODUCING STRONGER WINDS TODAY IN THE
EAST. BOTH GFS AND NAM INTRODUCE INCREASING QPF MAINLY IN THE
SOUTHEAST. THE STORM THEN MOVES EAST SATURDAY. BY SATURDAY NIGHT
MOST SNOW WILL END AS THE SURFACE HIGH PUSHES SOUTH OVER THE CWA.
850MB TEMPERATURES BEGIN TO RISE WHICH WILL BEGIN A TREND TOWARDS
MORE NORMAL TEMPERATURES BY SUNDAY.

TODAY THROUGH SATURDAY...WITH THE MAIN STRENGTH OF THE WINTER
STORM TO OUR EAST...THE CURRENT ANALYSIS SUPPORTS THE INHERITED
WINTER WX ADVISORY BEGINNING AT 12Z TODAY. FAR WESTERN ZONES STILL
UNDER HIGH PRESSURE KEEPING WINDS LIGHT AND SKIES MOSTLY CLEAR.
THE LATEST GUIDANCE FOR EASTERN ZONES IS MUCH MORE IMPRESSIVE THAN
24 HOURS AGO. ADJUSTED POPS AND QPF WITH HIGHEST AMOUNTS IN THE
SOUTHEAST. SNOW AMOUNTS APPROACH 8 IN 24 HOURS INCHES FOR WIBAUX
COUNTY SO WILL UPGRADE ADVISORY TO WARNING. WITH CONTINUED COLD
TEMPERATURES AND WINDS NEAR 10 MPH OR MORE WILL CONTINUE WIND
CHILL ADVISORY FOR REMAINING COUNTIES...EXCEPT FAR WEST...UNTIL
18Z. WINDS WILL BE STRONGEST IN THE SOUTHEAST AND EAST WITH ENOUGH
STRENGTH TO PRODUCE BLOWING SNOW THROUGH SATURDAY. THE STORM
BEGINS TO TAPER OFF LATE SATURDAY IN LINE WITH WHEN THE HEADLINES
END.

SATURDAY NIGHT AND SUNDAY...THE REMAINDER OF THE SHORT TERM WILL
BE DRY WITH SLOWLY INCREASING TEMPERATURES AS SKIES CLEAR AND
850MB TEMPERATURES INCREASE FROM THE WEST. SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
UPPER RIDGE WILL BRING WARMER AIR ALOFT TO EASTERN MONTANA THROUGH
MONDAY. HOWEVER...WITH SNOW COVER AND LIGHT WINDS...THE WARMER AIR
WILL HAVE A TOUGH TIME REACHING THE SURFACE OVER MOST OF THE
FORECAST AREA. WHILE HIGHER ELEVATION AREAS LIKE ZORTMAN HAS A
GOOD CHANCE OF SEEING 30 DEGREES ON MONDAY...MOST LOCATIONS WILL
STRUGGLE TO GET OUT OF THE TEENS THANKS TO A LOW LEVEL INVERSION
THAT WILL LINGER UNDERNEATH THE WARMER AIR.

A WEAK SHORTWAVE AND COLD FRONT MOVES THROUGH THE AREA ON TUESDAY
WITH LIMITED MOISTURE. WILL MAINTAIN A MAINLY DRY FORECAST FOR
NOW.

ALL OF THE MODELS BRING A COLD FRONT THROUGH THE AREA AT SOME
POINT ON WEDNESDAY...THE ECMWF IS MUCH COLDER THAN THE GFS WITH
THE AIRMASS BEHIND THE FRONT. GIVEN HOW EASY IT HAS BEEN FOR
ARCTIC AIRMASSES TO MOVE INTO EASTERN MONTANA LATELY WILL TREND
FORECAST TOWARDS COLDER ECMWF BUT NOT FORECAST THE DEEP FREEZE
THAT THE MODEL HAS FOR NE MONTANA YET. WILL MENTION A SLIGHT
CHANCE OF SNOW WITH THIS FRONT.

FOR NEW YEARS EVE...HIGH PRESSURE SHOULD BRING DRY WEATHER. MODELS
DIFFER GOING INTO NEW YEARS DAY WITH THE ECMWF BRINGING THE FRONT
BACK EAST AS A DRY WARM FRONT WHILE THE GFS SETS UP OVERRUNNING
MOISTURE BUT KEEPS THE FRONT STATIONARY TO THE SOUTH. WILL MENTION
A SLIGHT CHANCE OF SNOW WHILE THE MODELS SORT THINGS OUT. FORRESTER

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT KGGW AND KOLF THRU THE WEEKEND.
SOME BROKEN MID CLOUDS MAY INTERMITTENTLY MOVE THRU IN FLOW AROUND
A MONSTER UPPER LOW PRESSURE SYSTEM AFFECTING MUCH OF THE MIDWEST
AND PLAINS. KSDY AND KGDV WILL REMAIN JUST INSIDE THE EDGE OF THE
CLOUDS AND LIGHT SNOW ROTATING AROUND THE AFOREMENTIONED
SYSTEM...RESULTING IN PREVAILING MVFR CONDITIONS WITH SOME
OCCASIONAL IFR CONDITIONS INTO OR THRU MUCH OF SATURDAY. A
NORTHWEST WIND WILL PREVAIL AT ALL SITES THRU SATURDAY WITH SPEEDS
AT KGGW AND KOLF GENERALLY AROUND 15 KT OR LESS. KSDY AND KGDV
WILL BE UNDER A TIGHTER PRESSURE GRADIENT WITH RESULTANT SPEEDS OF
GENERALLY 15 TO 25 KT WITH OCCASIONAL GUSTS 30 KT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM MST THIS MORNING FOR CENTRAL AND
SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-
MCCONE-NORTHERN VALLEY.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR RICHLAND-
DAWSON-PRAIRIE-EASTERN ROOSEVELT.

WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 25, 3:31 AM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
331 AM MST FRI DEC 25 2009

MTZ017>020-022-023-061-261015-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-NORTHERN VALLEY-
331 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 11 AM. NORTHWEST WINDS
OF 10 TO 15 MPH COMBINED WITH BITTER COLD TEMPERATURES WILL
PRODUCE WIND CHILLS OF 25 TO 35 BELOW ZERO THIS MORNING.

WIND CHILLS ARE EXPECTED TO DROP TO AS LOW AS 35 BELOW TONIGHT AS
WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ024>026-062-261015-
RICHLAND-DAWSON-PRAIRIE-EASTERN ROOSEVELT-
331 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY THROUGH SATURDAY
AFTERNOON. SNOW AMOUNTS OF 3 TO 6 INCHES CAN BE EXPECTED ALONG
WITH VISIBILITIES TO LESS THAN 1 MILE DUE TO BLOWING SNOW. IN
ADDITION STRONG NORTHWEST WINDS COMBINED WITH BITTER COLD
TEMPERATURES WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW ZERO AT
TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW AND BLOWING SNOW WILL CONTINUE THROUGH SATURDAY MORNING AND
DIMINISH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ027-261015-
WIBAUX-
331 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH SATURDAY
AFTERNOON. SNOW AMOUNTS OF 5 TO 8 INCHES CAN BE EXPECTED ALONG
WITH VISIBILITIES TO LESS THAN 1/2 MILE DUE TO BLOWING SNOW. IN
ADDITION STRONG NORTHWEST WINDS COMBINED WITH BITTER COLD
TEMPERATURES WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW ZERO AT
TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MOST OF THE DAY
SATURDAY AND DIMINISH BY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wibaux

When
December 25, 7:00 AM MST to December 26, 4:36 PM MST
Where
Wibaux forecast zone
Reported by
Trained Spotter
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Spotters reported drifts 4 to 7 feet around Wibaux. A spotter near Carlyle reported 7 inches of snowfall with drifts 3 to 4 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203101.